West Virginia, 2005

Damaging Wind in West Virginia, November 6, 2005

November 6, 2005 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 6, 12:52 PM EST, 16 minutes earlier.

Area forecast discussion, Nov 6, 12:52 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EST SUN NOV 6 2005

.AVIATION...

AT 17Z...SATELLITE AND RADAR SHOW COLD FRONT LOCATED ALONG A LINE
FROM HTS TO PKB. SHOWERS AND THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY WILL MOVE EAST NORTHEAST TO AFFECT EKN AND CKB LATER THIS
AFTERNOON. OTHER SHOWERS ACTIVITY AHEAD OF THE FRONT WILL EXIT THE
EASTERN MOUNTAINS BY EARLY AFTERNOON. STRONG GUSTY WINDS WILL
CONTINUE TONIGHT MAINLY ACROSS THE NORTHERN SECTIONS AND EASTERN
MOUNTAINS.

VFR CONDITIONS WILL PREVAIL AT MOST SITES THROUGH TONIGHT AS SKIES
START TO CLEAR SOME FROM THE WEST AND SHOWERS MOVE OUT OF THE AREA.
EXPECT DECOUPLING OF THE BOUNDARY LAYER OVERNIGHT MAINLY ACROSS THE
SOUTHERN HALF OF THE AREA. WITH SKIES CLEARING...EXPECT IFR/LIFR
CONDITIONS DUE TO FOG FORMATION AT HTS AND CRW. THIS FOG SHOULD LIFT
BY 13Z. VFR CONDITIONS WILL PREVAIL MONDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 604 AM EST SUN NOV 6 2005)

AVIATION...

LITTLE CHANGE FROM PREVIOUS THINKING. A STRONG COLD FRONT BLASTS
THROUGH THE REGION TODAY...AND WILL BE WELL EAST OF THE REGION BY
00Z. STRONG AND GUSTY SOUTHWEST WINDS AND BKN040-060 WIDELY
SCATTERED SHOWERS WILL DEVELOP AHEAD OF THE FRONT EARLY THIS
MORNING. EXPECT ONLY A NARROW FAST MOVING LINE OF CONVECTION ALONG
THE FRONT...WITH GENERALLY MVFR CEILING AND VSBY IN THE CONVECTION.
TIMING WOULD BRING THE FRONT TO A PKB-CRW LINE BY 18Z AND EAST OF
EKN AND BKW BY 21Z. EMBEDDED THUNDER IS ALSO EXPECTED WITHIN THE
LINE OF CONVECTION. BEHIND THE FRONT... SCT-BKN040 WITH STRONG AND
GUSTY WEST WINDS. SKIES CLEAR AND WINDS RAPIDLY DIMINISH BY 00Z DUE
TO THE LOSS OF HEATING AND HIGH PRESSURE BUILDING IN. SOME FOG MAY
FORM LATE TONIGHT...ESPECIALLY AT CRW AND EKN.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST SUN NOV 6 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MODELS IN GOOD AGREEMENT ON BLASTING COLD FRONT THROUGH THE CWA
TODAY. GOOD SQUALL LINE CURRENTLY ACCOMPANYING THE FRONT OUT IN
INDIANA AND WESTERN KENTUCKY. SUPPORTING STRONG SHORT WAVE BECOMES
NEGATIVELY TILTED AND LIFTS OUT THROUGH THE NORTHERN OHIO VALLEY
EARLY THIS AFTERNOON...BUT BELIEVE THERE WILL STILL BE ENOUGH
DYNAMICS TO ACT ON A SUFFICIENTLY MOIST AND UNSTABLE ATMOSPHERE
TO SUSTAIN THE LINE OF CONVECTION ACROSS THE CWA. ALSO BELIEVE
TIMING OF THE CONVECTION AND FRONT WILL BE SOMEWHAT FASTER THAN THE
MODELS...DUE TO THE NEGATIVE TILT OF THE SYSTEM. WITH THE CONVECTION
DRIVING THROUGH FASTER AND SOME CLEARING BEHIND THE
LINE...TEMPERATURES SHOULD WARM THIS AFTERNOON BEFORE THE COLD
ADVECTION STARTS IN EARNEST. HAVE GONE SLIGHTLY ABOVE MAV
TEMPERATURE GUIDANCE IN THE WEST. IN TURN...WINDS WILL BE STRONG AND
GUSTY...ESPECIALLY FOR A FEW HOURS BEHIND THE FRONT WHERE GOOD
MIXING ALOFT WILL TAP SOME OF THE STRONGER 850 MB WINDS DOWN TO THE
SURFACE. HOWEVER...WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY
CRITERIA.

BY 00Z THINGS WILL BECOME QUITE TRANQUIL WITH THE LOSS OF HEATING
AND HIGH PRESSURE BUILDING RAPIDLY INTO THE AREA. SKIES WILL BECOME
CLEAR TONIGHT WITH RAPIDLY DIMINISHING WINDS...BUT UNCERTAINTY IN
THE AMOUNT OF RAIN WE GET TODAY AND HOW FAST THE WINDS ACTUALLY DROP
OFF PRECLUDE INSERTING FOG IN THE GRIDS AT THIS TIME.

LONG TERM (MONDAY THROUGH TUESDAY NIGHT)...

HIGH PRESSURE WILL BE IN CONTROL TO START THE WORK WEEK.  DRY
WEATHER AND PLENTY OF SUNSHINE AND MILD TEMPERATURES ARE EXPECTED
MONDAY WITH A SLIGHTLY NORTHWEST FLOW ALOFT.  FLOW BACKS A BIT
MONDAY NIGHT INTO TUESDAY IN RESPONSE TO NEXT STORM SYSTEM
DEVELOPING IN THE MIDWEST.  A WARM ADVECTION PATTERN SETS UP BY
EARLY TUESDAY...WITH INCREASED MOISTURE AND ISENTROPIC LIFTING ALONG
THE 290 AND 295 THETA SURFACES.  HAVE INTRODUCED SOME CHANCE POPS
ACROSS CWA WITH THE EXCEPTION OF FAR SOUTHERN COAL FIELDS AND
SOUTHWEST VIRGINIA.  THIS CONTINUES INTO TUESDAY EVENING ACROSS THE
NORTHERN AREAS BEFORE LIFTING NORTH OF THE REGION BY WEDNESDAY.

WENT BELOW MOS TEMPERATURES FOR MONDAY NIGHT WITH THE THINKING THAT
LOCATIONS WILL RADIATE QUICKLY IN THE DRY AIRMASS EARLY IN THE
EVENING BEFORE THE WARM ADVECTION CLOUDS DEVELOP.  850H TEMPS WARM
SIGNIFICANTLY ON TUESDAY AND EXPECT TEMPERATURES TO BE WELL ABOVE
NORMAL BUT SPLITTING THE DIFFERENCE BETWEEN THE MET AND MAV GUIDANCE
DUE TO CLOUDS AND POSSIBLE PRECIPITATION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ARJ
Hazardous weather outlook, Nov 6, 4:11 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EST SUN NOV 6 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
411 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A STRONG COLD
FRONT MOVES ACROSS THE REGION.  GUSTY WINDS WILL BE COMMON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Nov 6, 9:05 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EST SUN NOV 6 2005

OHZ066-067-075-076-083>086-061515-
ATHENS-GALLIA-JACKSON-MEIGS-MORGAN-PERRY-VINTON-WASHINGTON-
905 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHEASTERN OHIO.

A COUPLE OF LINES OF STRONGER STORMS ARE PUSHING NORTHEASTWARD INTO
THE REGION.  THEY SHOULD BE INTO SOUTHEAST OHIO BETWEEN 10 AND 10:30
AM.  THESE STORMS WILL BE ACCOMPANIED BY STRONG GUSTY WINDS AROUND
45 MILES PER HOUR.

WIND GUSTS NEAR 45 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
THOSE IN HIGH PROFILE VEHICLES.  ALSO BE AWARE THAT TREES COULD
FALL...PARTICULARLY IF THEY ARE STILL BEARING LEAVES OR ARE ROTTEN.

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 11:05 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 AM EST SUN NOV 6 2005

OHZ066-067-075-076-083>087-061715-
ATHENS-GALLIA-JACKSON-LAWRENCE-MEIGS-MORGAN-PERRY-VINTON-WASHINGTON-
1105 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHEASTERN OHIO.

AT 1105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS...STRETCHING FROM NEW
LEXINGTON...DOWN THROUGH JACKSON OHIO.  THIS LINE IS MOVING
NORTHEASTWARD AT AROUND 50 MPH.  WIND GUSTS AROUND 35 TO 40 MPH ARE
POSSIBLE...OUT AHEAD AND WITH THIS LINE OF PRECIPITATION.

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 11:50 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 AM EST SUN NOV 6 2005

OHZ067-075-076-061715-
ATHENS-MORGAN-WASHINGTON-
1150 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR STRONG WINDS IN ATHENS...MORGAN...AND WASHINGTON
COUNTIES.

AT 1150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHESTERHILL...MOVING
NORTHEAST EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STROUDS
RUN STATE PARK...HACKNEY...BRISTOL...BARTLETT...AND TRIMBLE.

WIND GUSTS NEAR 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM. PLEASE
REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 12:55 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1255 PM EST SUN NOV 6 2005

OHZ076-WVZ009>011-019-061845-
PLEASANTS-RITCHIE-TYLER-WASHINGTON-WOOD-
1255 PM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR STRONG WIND FOR EXTREME EASTERN WASHINGTON COUNTY IN
OHIO...PLEASANTS...RITCHIE...TYLER...AND WOOD COUNTIES IN WEST
VIRGINIA.

AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PARKERSBURG...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SCHULTZ...FEDERAL...POINT LOOKOUT...HEBRON...MAXWELL AND CLUSTER.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

WIND GUSTS NEAR 45 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
THOSE IN HIGH PROFILE VEHICLES.  ALSO BE AWARE THAT TREES COULD
FALL...PARTICULARLY IF THEY ARE STILL BEARING LEAVES OR ARE ROTTEN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11

The radar

The Charleston,WV radar (KRLX), 106 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
November 6, 1:08 PM EST
Where
Wood County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.267, -81.667

Large branches were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480886.